Alert archive / North Carolina / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 24, 2017, 4:58 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2017, 4:58 PM EDT (20:58 UTC)
- Expired
- May 24, 2017, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153
WGUS51 KRNK 242058
FFWRNK
NCC193-250000-
/O.NEW.KRNK.FF.W.0010.170524T2058Z-170525T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
458 PM EDT WED MAY 24 2017
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Western Wilkes County in northwestern North Carolina...
* Until 800 PM EDT
* At 457 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Mc Grady...
Wilbar...
Maple Springs...
Halls Mills...
and Elkville.
This includes the following streams and drainages...
North Fork Reddies River...
Reddies River...
Stony Fork...
Darnell Creek...
and Little Fork Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3609 8145 3610 8149 3637 8131 3637 8129
3636 8128 3636 8126 3639 8120 3638 8117
3605 8136
$$
WP1 follow-up statement
751
WGUS71 KRNK 242303
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
703 PM EDT WED MAY 24 2017
NCC193-242312-
/O.CAN.KRNK.FF.W.0010.000000T0000Z-170525T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
703 PM EDT WED MAY 24 2017
...THE FLASH FLOOD WARNING FOR WESTERN WILKES COUNTY IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3609 8145 3610 8149 3637 8131 3637 8129
3636 8128 3636 8126 3639 8120 3638 8117
3605 8136
$$
MBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:09 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 24, 3:09 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
309 PM EDT Wed May 24 2017
.SYNOPSIS...
A warm front over extreme northwest North Carolina will lift
north tonight, followed by a cold front moving from west to
east. By Thursday morning low pressure will be over the Ohio
Valley with the cold front trailing across far eastern Virginia
and North Carolina. Friday will be a dry day with the low well
into New England.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 245 PM EDT Wednesday...
Deep synoptic scale long wave trof was over the eastern United
states with two upper low within the trof. The trof crosses the
Ohio Valley on Thursday with the main trof axis moving toward
the East Coast on Tuesday afternoon.
Surface wedge retreats tonight as winds turn to the south then
southwest. Looking a three batches of showers and thunderstorms.
The first coming in at 3PM from the warm, unstable side of the
wedge from the west,and the next developing in North Carolina
and moving northeast through Virginia, similar to the
precipitation forecast trends in the 17Z HRRR and to a lesser
extent the Hi- Resnmm and HI- RESarw. The third will be along
the front later tonight. This put the best timing for
precipitation and storms from 21Z/5PM until midnight. With a
retreating warm front and high shear the near-storm environment
is favorable for rotation in any of the stronger cells.
The threat for flash flooding will also continue until the cold
front passes. Expecting rainfall rates typical in convective storms.
Precipitable water values increase to around 1.5 inches in the
piedmont of Virginia and North Carolina tonight. Rates of 1.0
to 1.5 inches per hour would exceed what is needed for flash
flooding in parts of southwest Virginia and northwest North
Carolina. The Flash Flood Watch will be expanded to include
another tier of counties from Pulaski to Halifax.
Cold pool aloft with the southern of the two upper lows passes over
the Carolinas but 500MB temperatures still lower enough to
produce large lapse rates over southeast West Virginia,
southwest Virginia, and northwest North Carolina on Thursday.
CAPES are forecast around 800 J/Kg in the piedmont Thursday
afternoon. Low level moisture will erode east of the Blue Ridge
Thursday but will increase with the increasing west wind on the
west side of the central Appalachians. Will keep a high
probability of precipitation ahead of the cold front which
crosses the region tonight.
As the warm front moves north temperatures will temporarily go up
then they will cool off again behind the cold front. Definitely
a non-diurnal trend. Expecting enough breaks in the clouds east
of the Blue Ridge on Thursday for some sun and temperatures
warmer than Wednesday. Blend of MET/MAV guidance looks
reasonable for maximum temperatures on Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 145 PM EDT Wednesday...
Thursday night into Friday, the center of the upper low responsible
for the wet weather on Thursday will translate from near the Mason-
Dixon line to off the coast of Cape Cod. This transition will place
the region on the backside of the departing system within a
tightening pressure gradient. Look for winds to become gusty from
the northwest as 850mb flow is progged to peak around 40kts in the
evening. Ridgetop gusts in the 30 to 40 mph range will be common
with the highest peaks experiencing a few mph about that. Mountain
valleys will experience gusts more in the 20 to 30 mph range. Gusts
of any substantial nature are not expected downstream of the crest
of the Blue Ridge.
Precipitation will linger through the overnight hours in the form of
upslope scattered showers. The best coverage will be across
southeast West Virginia with decreasing potential heading eastward
to roughly the Interstate-81 corridor.
On Friday, we will gradually lose the upslope scattered showers, and
associated cloud cover, as low level winds start to back more
westerly through the day with the approach of an upper level
shortwave ridge. The arrival of drier air will also yield a
decreasing trend in coverage. The best coverage will still be over
parts of southeast West Virginia, mainly during the morning hours.
The vast majority of the forecast area will experience limited cloud
cover and weak winds.
Our period of drier weather will be short lived. Friday night into
Saturday we will be watching a cold front approach and then enter
the region. Isolated showers may on the radar screen by sunrise
Saturday in the western portions of the area, but the better chances
will be during the day Saturday with the arrival of the front
combined with daytime heating.
Guidance varies on what extent the front makes it through the region
before stalling. Model are leaning towards a thunderstorm complex
potentially riding along this stalled front late Saturday night and
entering the area by Sunday morning.
Temperatures during this portion of the forecast will start near
normal, but trend to a little over five degrees above normal by
Saturday.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 205 PM EDT Wednesday...
During this part of the forecast, a broad, slow moving upper low
will transition from the Great Lakes region to over southeast
Canada. This will keep our region in a pattern dominated by a
persistent trough of low pressure across the eastern portion of the
U.S. Within this trough pattern a series of cold fronts are
expected to enter, and then move through the forecast region.
Guidance offers the first of these two to have a Sunday night into
Monday time frame, with a second during late Tuesday night into
Wednesday. Both of these time frames will be periods with a greater
potential for showers and storms, with the first being more robust
than the second. However, while the area is within the overall
trough pattern, daytime heating will be enough to produce at least
isolated showers during other parts of this time period.
Temperatures during this portion of the forecast will start the
period about ten degrees above normal. By Wednesday, readings within
a degree or two of normal are forecast.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 250 PM EDT Wednesday...
Wedge holding with IFR to MVFR ceilings over southeast West
Virginia and southwest Virginia TAF sites. Warm front slowly
lift north this evening which will brings winds around to the
south then southwest and raise ceilings to VFR. Numerous
thunderstorms are expected tonight with MVFR ceilings and
visibilities. Some of these storm may be severe across southern
Virginia. Confidence is low on the timing of when this
improvement will be.
High confidence that a cold front will cross the area and turn
winds to the southwest to west before 12Z/8AM. Surface and low
level winds from the west will result in downsloping east of the
Blue Ridge to sct to broken VFR stratocumulus. Scattered
showers and isolated thunderstorms are expected where MVFR
conditions are possible. Ceilings will remain MVFR from KROA and
KBCB along the Blue Ridge and to the west.
Extended Aviation Discussion...
Friday will be drier with a better chance of VFR ceilings and
visibilities. Another front reaches the area for Saturday with
more showers and thunderstorms including sub-VFR conditions
into Monday.
&&
.HYDROLOGY...
As of 300 PM EDT Wednesday...
Flash Flood Watch expanded another tier of counties for late
this afternoon into late this evening. Given wet antecedent
conditions in much of the southern and southwest sections,
hoisting a Flash Flood watch given potential for higher rate
rainfall over wet ground into this evening.
The river forecast for the Dan and Roanoke Rivers will be
updated again after 8PM based on rainfall through that time and
expected rainfall for overnight. Minor Flooding is expected to
continue on the Dan River at South Boston and is forecast on the
Dan River at Paces and on the Roanoke River at Randolph.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-009-
010-012-015-016-032-043.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001>006-
018>020.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH
HYDROLOGY...AMSHazardous weather outlook, May 24, 5:18 AM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 518 AM EDT Wed May 24 2017 NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-250930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry- 518 AM EDT Wed May 24 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, scattered severe thunderstorms will be possible ahead of a cold front this afternoon and evening with damaging winds and large hail the primary threats. An isolated tornado or two could also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms will be possible Thursday and again over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. VAZ011-013-014-017-018-022-033-044-058-059-WVZ042>044-250930- Giles-Pulaski-Montgomery-Floyd-Craig-Roanoke-Franklin-Pittsylvania- Halifax-Charlotte-Mercer-Summers-Monroe- 518 AM EDT Wed May 24 2017 This Hazardous Weather Outlook is for south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Heavy rainfall may occur ahead of a strong cold front this afternoon and evening with localized flooding possible. In addition, isolated strong to severe thunderstorms producing damaging winds and large hail could occur. An isolated tornado is also possible especially southeast of the Blue Ridge. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms will be possible Thursday and again over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-023-024-034-035-045>047-WVZ507-508-250930- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell- Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier- 518 AM EDT Wed May 24 2017 This Hazardous Weather Outlook is for central Virginia, south central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Heavy rainfall may occur ahead of a strong cold front this afternoon and evening with localized flooding possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms will be possible Thursday and again over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 24, 4:12 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
412 PM EDT WED MAY 24 2017
NCZ020-242045-
Yadkin-
412 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT
YADKIN COUNTY...
At 411 PM EDT, a strong thunderstorm was located over Courtney,
moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Yadkinville...
Boonville...
East Bend...
Nebo...
and Courtney.
LAT...LON 3605 8081 3625 8070 3626 8046 3625 8046
3622 8043 3621 8045 3617 8044 3614 8044
3612 8046 3612 8049 3611 8051 3608 8051
3605 8050
TIME...MOT...LOC 2011Z 205DEG 29KT 3605 8065
RSLocal storm report, May 24, 4:14 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 4 N HUNGRY MOTHER STATE 36.94N 81.53W
05/24/2017 SMYTH VA LAW ENFORCEMENT
ONE TREE DOWN NEAR THE INTERSECTION OF ROUTE 16 AND ROUTE
610
&&
PWLocal storm report, May 24, 4:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG 2 ENE BROADFORD 36.92N 81.63W
05/24/2017 SMYTH VA TRAINED SPOTTER
NUMEROUS LARGE LIMBS DOWN AND POWER OUT. TIME FROM RADAR.
&&
MBSLocal storm report, May 24, 4:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 5 SE YADKINVILLE 36.07N 80.60W
05/24/2017 YADKIN NC EMERGENCY MNGR
SEVERAL OBSERVED SIGHTINGS OF A TORNADO...COURTNEY
ELEMENTARY SCHOOL GYMNASIUM DESTROYED...SEVERAL VEHICLES
FLIPPED...AND PEOPLE TRAPPED INSIDE HOMES
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:27 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 20 hr |
| May 24, 3:47 PM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Watauga, Wilkes | 3 hr |
| May 24, 4:07 PM EDT | Flash Flood Warning | RNK | Surry | 6 hr |
| May 24, 4:12 PM EDT | Special Weather Statement | RNK | Yadkin | 33 min |
| May 24, 4:18 PM EDT | Tornado Warning | RNK | Yadkin | 27 min |
| May 24, 4:32 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 58 min |
| May 24, 4:42 PM EDT | Tornado Warning | RNK | Stokes, Surry, Yadkin | 33 min |
| May 24, 5:09 PM EDT | Tornado Warning | RNK | Stokes | 36 min |
| May 24, 5:26 PM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe | 4 hr |
| May 24, 6:44 PM EDT | Areal Flood Advisory | RNK | Ashe, Watauga | 4 hr |
| May 24, 6:49 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.